A 5-year-old is prescribed sulfamethoxazole/trimethoprim for the treatment of otitis media. Which severe adverse reaction is most commonly associated with medications containing sulfa?

Stevens-Johnson syndrome

Explanation

• Stevens-Johnson syndrome (SJS) is a rare hypersensitivity reaction often caused by antibiotics. SJS is most frequently caused by a reaction from sulfa-containing drugs such as sulfamethoxazole, a sulfonamide.

• Other medications that may cause SJS include penicillin antibiotics, cefixime, barbituates, lamotrigine, phenytoin and other anticonvulsants, and trimethoprim.

• SJS is a life-threatening condition in which cell death causes the epidermis to separate from the dermis. SJS begins with fever, sore throat, and fatigue. It may not be recognized until ulcers appear in the mouth and genital regions. A red rash appears with 1-inch-wide lesions appearing on the trunk, extremities, and soles of the feet. Conjunctivitis appears in some cases.

Incorrect options:

• Hives are not considered a severe adverse drug reaction.

• Renal and heart failure are not commonly associated with the administration of sulfa drugs.

Visit our website for other NCLEX topics now!